Morse functions with sphere fibers

Research output: Contribution to journalArticlepeer-review


A smooth closed manifold is said to be an almost sphere if it admits a Morse function with exactly two critical points. In this paper, we characterize those smooth closed manifolds which admit Morse functions such that each regular fiber is a finite disjoint union of almost spheres. We will see that such manifolds coincide with those which admit Morse functions with at most three critical values. As an application, we give a new proof of the characterization theorem of those closed manifolds which admit special generic maps into the plane. We also discuss homotopy and diffeomorphism invariants of manifolds related to the minimum number of critical values of Morse functions; in particular, the Lusternik-Schnirelmann category and spherical cone length. Those closed orientable $3$-manifolds which admit Morse functions with regular fibers consisting of spheres and tori are also studied.
Original languageEnglish
Pages (from-to)141-170
Number of pages30
JournalHiroshima Mathematical Journal
Issue number1
Publication statusPublished - Mar 2006


Dive into the research topics of 'Morse functions with sphere fibers'. Together they form a unique fingerprint.

Cite this